View Full Version : rebound effect


sskat
06-13-09, 02:00 AM
Hi, I'm new to the forum and was hoping for some feedback. My 7-year-old daughter was diagnosed with ADHD this year. We started her on Adderall XR (5mg) at the end of April. Her teacher says she is doing much, much better ... more focused, less hyper, and much less impulsive. However, she has meltdowns (some small, some big) several times a week, usually within 2 hours after she gets home from school. I'm not sure if this is a rebound effect from the meds or not, because she actually had fairly frequent after-school meltdowns last year as well, when she was not on any medication, which at the time I felt were happening mostly because she came home tired and hungry (our county has all-day kindergarten, which made for an awfully long day for a 5-year-old). Anyway, I guess I'm not sure how concerned I should be about this ... the meltdowns are sometimes intense but very brief, but on occasion last a good half hour. Afterwards, she is usually fine for the rest of the evening. I wouldn't say they are more frequent than last year, but prior to starting the meds this year she seemed to be doing a little better. Has anyone had a similar experience? I'd appreciate any feedback, sorry for the long post.

Johnny123
06-13-09, 06:12 AM
it seems that the meltdowns are caused by the med wearing off. maybe an IR in the afternoon would help ?

Lady Lark
06-13-09, 06:35 PM
It could be rebound, but given that she had the same meltdowns last year sans meds, it's probably school rebound. That lovely time when after having to sit still, be good, pay attention, do your work, and overall be a good little student is over, and the stress of having to do all of that for eight hours has reached it's limit. :D

Maybe if she gets a little down/quiet time after school that would help. Deep breathing, listening to music, etc. Or if she's one of those hyperactive types, a few laps around the yard to burn off all that built up excess energy.

Valerie3
06-14-09, 03:59 AM
Two of mu kids have adhd and are medicated. They are almost seven. The medication helps tremendously at school, but after school, they both still need some time to unwind when they come home (even though the Concerta is still working at that time). My son plays games on our X-box for about 45 min, while my daughter prefers to be alone in her room to do some colouring, or likes to play alone with her barbies in the bathtub. After that, they are OK again. On really bad days I take a deep breath, go and sit on the sofa with both of them and read a story while I hug them. That always seems to do the trick. I hope you will find what works for your family.

Valerie

sskat
06-16-09, 11:43 AM
Thanks so much for your replies! I was thinking that perhaps the meltdowns are a combination of coming off the meds and a release after being wound up tight during the school day. I always try to make sure she has something to eat practically as soon as she walks in the door, because she's not a great lunchtime eater. I guess I'll need to keep trying different things to see what works best in minimizing the outbursts, and continue to monitor her in case it gets any worse. I don't want her to be miserable!

Jlmcinn4
06-18-09, 12:49 PM
My two boys have ADHD. The one on Adderall would come home and around 5pm he would melt down. Definately it was him coming off the medication at that time. Before taking medication he would do it also but it was more from time of the day meltdown and it was at 7pm.

We switched him to Vyvanse because 5pm was not cutting it and we wanted him to function at baseball and homework time and not have a meltsdown at that time. Vyvanse goes into the body more smoothly and lasts until 7pm.

Other options the Dr suggested were: giving a short acting small dose after school. We didn't want to do that with concerns of insomnia.

Give 1/2 Clonodine in the afternoon as he is coming off it. The clonodine is a different drug that causes increased focus by slowing things down. We didn't want to get into another add on drug. We do give 1/2 clonodine at night sometimes if he is having bad insomnia. If we give him a good diet without sugars and additives he seems not to need the Clonodine. And weekend and summer he doesnt need the Clonodine. I hate to have to give it to him anytime but he can't function at all if he is up all night.

You may want to look into Vyvanse or a longer formulation. For us it really helps to keep him focused until bedtime. I do notice it takes longer to kick in at first. You have to give it right when they wake up and wait 1/2 hr to 45 minutes of craziness every morning.

Linda
www.iepand504.blogspot.com (http://www.iepand504.blogspot.com)

homemomofboys
07-01-09, 11:53 AM
My 9 year old son has been on Vyvanse 30mg for 3 months now and is doing great. His teachers and I could tell almost immediatley he was focusing better For the first time he came home and did all his H.W. by himself without whining. I was truely amazed. But the last 6 weeks or so he seems out of it during the day. And has severe dry eyes and twitches his eyes. He may have done this before but was in school so I did not notice. If I dont give it to him I cant control him. He can't remember what we tell him to do and he can't focus. I dont want to take him off of it since the possitives outweigh the negative but I miss his great personality when he is on it. He doesn't smile or joke around at all while taking Vyvanse. I can see when he comes off of it about 6 or 7PM and I enjoy that time.

Just concerned and wondering if I am doing the right thing.

MGDAD
07-02-09, 11:53 AM
Maybe try 20mg. Or you can try a different med. Focalin XR is a different type of stimulant. It is methylphenidate vs. the dexedrine that is in the Vyvanse. I would try a lower dosage first. Of course talk to your doctor.